Wyoming, 2008

Hail in Wyoming, July 24, 2008

July 24, 2008 · NWS UNR · 3 events in 1 county or zone

Large hail fell from a thunderstorm over western Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Large hail fell from a thunderstorm over western Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 24, 12:30 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT THU JUL 24 2008

.DISCUSSION...AT 19Z SFC MAP SHOWS WK HIGH PRES ACRS NERN
WY AND FAR WRN SD WITH WK SFC TROF ACRS S-CENT SD. WSR-88D
SHOWS SCTS SHWS/TSTMS IN S-CENT SD IN VCNTY OF SFC TROF.
ALOFT...FLAT UPPER RIDGE DOMINATES NRN PLAINS WITH UPPER
TROF MVG ACRS NORTH CENTRAL MT.

MID LVL S/W NOW MVG THRU CENTRAL MT. MOISTURE/INSTABILITY WL
COMBINE WITH CAPES ARD 1500 J/KG LATE THIS AFT AND EVENING TO
PRODUCE ANOTHER ROUND OF SEVERE TSTMS ACRS AREA...INITIATING
IN NWRN SD/NERN WY LATE THIS AFT AND MVG SE ACRS AREA THRU
06Z AS MID LVL S/W MVS SE ACRS AREA. SHEAR IS WEAK...BUT MID LVL
LIFT MOST IMPRESSIVE WITH THIS SYS. LOOKS LIKE ANOTHER ROUND
OF LARGE HAIL AND SOME WIND.

WILL SEE A LULL AFT S/W MVS THRU AREA WITH ANOTHER WK S/W MVG
INTO AREA FM WEST LATE TONIGHT...MAY PRODUCE AN ISOLD SHW OR
TSTM LATE...WL CONT LOW POPS AFT 06Z.

ON FRI...UPPER LEVEL S/W WILL COMBINE WITH MUCH BETTER SHEAR...ESP
BLK HLS/NERN WY...DECENT INSTABILITY...GOOD THETA-E ADV AND CAPES
IN 1000-2000 J/KG TO PRODUCE ANOTHER ROUND OF SVR STORMS FRIDAY
AFT INTO FRIDAY EVENING...EXPECT STORMS TO FIRST DVLP ACRS NERN
WY IN AFT AND PROGRESS INTO WRN SD BY EARLY EVENING HOURS.

SAT...ANOTHER MID LVL S/W WL MV ACRS REGION. THIS WL COMBINE WITH
GOOD SHEAR/INSTABILITY AND CAPES IN 2000-3000 J/KG RANGE TO PRODUCE
ANOTHER ROUND OF SEVERE WX ACROSS THE AREA.

SAT NIGHT...STG THETA-E ADV WL DVLP ACRS NERN WY BY 06Z AND MV NE
ACRS THE BLACK HILLS AND NWRN SD AFT 06Z...PRODUCING ADDITIONAL
SHWS/TSTMS AS IT MVS ACRS THE AREA.

EXTENDED...SEVERAL DISTURBANCES WILL CROSS A WEAK UPPER RIDGE EARLY
NEXT WEEK BRINGING A CONTINUED CHANCE OF DAILY SHOWERS AND TSTMS.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AROUND MIDWEEK
...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS
BRINGING DRIER WEATHER BACK TO THE CWA.

&&

.AVIATION...GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA
THROUGH TOMORROW MORNING. SCATTERED THUNDERSTORMS WILL INCREASE OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING...SOME LIKELY SEVERE.
MVFR CONDITIONS ARE LIKELY NEAR ANY THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 24, 4:06 AM MST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
506 AM MDT THU JUL 24 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
506 AM MDT (606 AM CDT) THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE SEVERE
WEATHER THREAT WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE
POSSIBLE ON FRIDAY FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA. ON SATURDAY...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Local storm report, Jul 24, 8:17 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
917 AM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NNW TILFORD           44.34N 103.46W
07/23/2008  E0.88 INCH       MEADE              SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 24, 9:23 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
07/23/2008  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0112 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
07/23/2008  E0.88 INCH       PENNINGTON         SD   PARK/FOREST SRVC

0142 PM     HAIL             4 N HAYWARD             43.93N 103.33W
07/23/2008  E0.88 INCH       PENNINGTON         SD   PUBLIC

0215 PM     HAIL             4 S RAPID CITY          44.02N 103.23W
07/23/2008  E1.00 INCH       PENNINGTON         SD   PUBLIC

0220 PM     HAIL             2 SSE RAPID CITY        44.05N 103.22W
07/23/2008  M2.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL FELL FROM 220 TO 230 PM MDT. WIND GUSTS ESTIMATED TO
            AT LEAST 50 MPH DOWNED TREE BRANCHES OF 4 INCHES IN
            DIAMETER. STORM WAS A LEFT-MOVING SUPERCLEL.

0228 PM     HAIL             2 SSE RAPID CITY        44.05N 103.22W
07/23/2008  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0228 PM     HAIL             RAPID CITY              44.08N 103.23W
07/23/2008  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0230 PM     HAIL             6 SE RAPID CITY         44.01N 103.15W
07/23/2008  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0230 PM     HAIL             2 SSE RAPID CITY        44.05N 103.22W
07/23/2008  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0230 PM     HAIL             5 SE RAPID CITY         44.02N 103.16W
07/23/2008  E0.88 INCH       PENNINGTON         SD   PUBLIC

0230 PM     HAIL             5 SE RAPID CITY         44.02N 103.16W
07/23/2008  E0.88 INCH       PENNINGTON         SD   PUBLIC

0233 PM     HAIL             5 SE RAPID CITY         44.02N 103.16W
07/23/2008  E1.00 INCH       PENNINGTON         SD   PUBLIC

0235 PM     HAIL             RAPID VALLEY            44.07N 103.13W
07/23/2008  E1.75 INCH       PENNINGTON         SD   PUBLIC

            HAIL FELL FOR 10 MINUTES. HAIL WAS QUARTER TO GOLF BALL
            SIZE.

0235 PM     HAIL             RAPID CITY              44.08N 103.23W
07/23/2008  E1.75 INCH       PENNINGTON         SD   PUBLIC

            GOLF BALL SIZE HAIL REPORTED AT EAST ST. PATRICK STREET
            AND CAMPBELL.

0235 PM     HAIL             2 S RAPID CITY          44.05N 103.23W
07/23/2008  E1.75 INCH       PENNINGTON         SD   PUBLIC

            GOLF BALL SIZE HAIL REPORTED AT INTERSECTION OF CATRON
            AND HIGHWAY 79.

0236 PM     HAIL             7 W HERMOSA             43.84N 103.33W
07/23/2008  E1.00 INCH       CUSTER             SD   PUBLIC

0245 PM     HAIL             6 SE RAPID CITY         44.01N 103.15W
07/23/2008  E1.00 INCH       PENNINGTON         SD   PUBLIC

0300 PM     HAIL             3 SSW BOX ELDER         44.08N 103.10W
07/23/2008  E0.75 INCH       PENNINGTON         SD   PUBLIC

0310 PM     HAIL             3 SW RAPID CITY         44.04N 103.28W
07/23/2008  M0.75 INCH       PENNINGTON         SD   PUBLIC

0310 PM     HAIL             6 E PIEDMONT            44.23N 103.28W
07/23/2008  E0.88 INCH       MEADE              SD   PUBLIC

0335 PM     HAIL             8 NW NEMO               44.27N 103.62W
07/23/2008  E0.75 INCH       LAWRENCE           SD   PUBLIC

0352 PM     HAIL             14 E BUFFALO GAP        43.49N 103.03W
07/23/2008  E1.00 INCH       CUSTER             SD   PUBLIC

0356 PM     HAIL             9 S STURGIS             44.28N 103.51W
07/23/2008  E1.75 INCH       MEADE              SD   PUBLIC

0400 PM     HAIL             4 NE TILFORD            44.34N 103.38W
07/23/2008  E0.88 INCH       MEADE              SD   PUBLIC

            NICKEL SIZE HAIL FROM 400 PM MDT TO 410 PM MDT.

0400 PM     HAIL             3 NNW TILFORD           44.34N 103.46W
07/23/2008  E0.88 INCH       MEADE              SD   PUBLIC

0407 PM     TSTM WND GST     24 SW NEWCASTLE         43.61N 104.54W
07/23/2008  E60.00 MPH       WESTON             WY   PUBLIC

0410 PM     HAIL             2 NNW TILFORD           44.33N 103.45W
07/23/2008  E1.00 INCH       MEADE              SD   PUBLIC

0420 PM     HAIL             7 SE STURGIS            44.34N 103.41W
07/23/2008  E0.88 INCH       MEADE              SD   PUBLIC

0422 PM     HAIL             7 NE GLAD VALLEY        45.47N 101.68W
07/23/2008  E1.50 INCH       ZIEBACH            SD   PUBLIC

0435 PM     HAIL             8 E GLAD VALLEY         45.40N 101.62W
07/23/2008  E1.75 INCH       ZIEBACH            SD   LAW ENFORCEMENT

0540 PM     TSTM WND DMG     11 W EDGEMONT           43.30N 104.05W
07/23/2008                   FALL RIVER         SD   PUBLIC

            CEMENT GRAINERY LEVELED, 20 FOOT BARN BLOWN DOWN, POWER
            LINES BLOWN DOWN.

0540 PM     HAIL             11 W EDGEMONT           43.30N 104.05W
07/23/2008  E1.00 INCH       FALL RIVER         SD   PUBLIC

0545 PM     TSTM WND GST     7 NE GLAD VALLEY        45.47N 101.68W
07/23/2008  E60.00 MPH       ZIEBACH            SD   PUBLIC

0600 PM     TSTM WND GST     7 NE GLAD VALLEY        45.47N 101.68W
07/23/2008  E60.00 MPH       ZIEBACH            SD   PUBLIC

0610 PM     TSTM WND GST     EDGEMONT                43.30N 103.83W
07/23/2008  E60.00 MPH       FALL RIVER         SD   TRAINED SPOTTER

0615 PM     TSTM WND GST     6 SE EDGEMONT           43.24N 103.74W
07/23/2008  E60.00 MPH       FALL RIVER         SD   PUBLIC

0840 PM     HAIL             4 S SOUTH EAGLE BUTTE   44.93N 101.23W
07/23/2008  E0.75 INCH       ZIEBACH            SD   PUBLIC

&&

CALDERON
Local storm report, Jul 24, 1:46 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             6 W NEMO                44.20N 103.63W
07/24/2008  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 24, 1:49 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             19 SSW ROZET            44.03N 105.33W
07/24/2008  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 24, 1:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 E PINE RIDGE          43.03N 102.52W
07/24/2008  E0.75 INCH       SHANNON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 24, 2:10 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             NEMO                    44.19N 103.50W
07/24/2008  E0.88 INCH       LAWRENCE           SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
July 24, 2:15 PM MST
Where
Crook County, 3 mi WNW of Oshoto
Measured
0.88 in hail
Reported by
Public
Coordinates
44.597, -104.986

Hail, Crook

When
July 24, 2:35 PM MST
Where
Crook County, 3 mi E of Oshoto
Measured
1.25 in hail
Reported by
Public
Coordinates
44.580, -104.869

Hail, Crook

When
July 24, 2:55 PM MST
Where
Crook County, 6 mi S of Devils Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.493, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122761, 122762, 122763.